Pseudomembranous Colitis

Antibiotic exposure leads to overgrowth of Clostridium difficile (C. diff) in the bowel which leads to increased toxin production and causes mucosal damage, inflammation and necrosis.

History

Profuse watery or mucoid diarrhea +/- bloody, tenesmus, fever, abdominal cramps, tenderness, usually within 1 week of antibiotic therapy.

Examination

Signs of perforation, peritonitis, sepsis and shock or toxic megacolon.

Investigations

  • FBC - Increased WBC

  • LFT – decreased albumin

  • EUC/CMP – electrolyte disturbance and renal dysfunction

  • Lactate

  • Stool cultures - unformed stool only

  • AXR – thumbprinting, toxic megacolon

  • Consider:

    • CT abdo- diffuse thickening colon wall

    • Colonoscopy

Markers of severity

  • WBC >15

  • Increased lactate

  • 50% increase in baseline Creatinine

  • Albumin

  • Megacolon

Management

  • Resuscitation with IV fluids +/- inotropes

  • Correct electrolyte disturbances

  • Early surgical referral – may require colectomy

  • Stop offending drugs

  • Isolate patient

  • Antibiotics

    • Mild-moderate: oral metronidazole 400mg (10mg/kg) 8 hourly for 10 days (can be given IV)

    • Severe: oral vancomycin 125mg (3mg/kg) 6 hourly for 10 days (IV not effective)

  • Disposition will depend on the patient co-morbidities and severity of diarrhoea and infection

  • Hand hygeine (i.e. washing with soap and water) is very important as it kills the spores.

Further References and Resources

© Agency for Clinical Innovation 2019

Send us feedback on the site